Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS Norman, OK

June 4, 2017Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 4, 2017, 7:46 AM CDT for Kay County, Oklahoma. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 7:46 AM CDT (12:46 UTC)
Expired
Jun 4, 2017, 12:15 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:51 AM CDTFLASH FLOOD3 S Kildare, OKWATER FLOWING OVER SEVERAL COUNTY ROADS AND US HIGHWAY 77.
Jun 4, 9:22 AM CDTFLASH FLOOD4 Se Kildare, OKCOLEMAN ROAD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS54 KOUN 041246
FFWOUN
OKC071-041545-
/O.NEW.KOUN.FF.W.0054.170604T1246Z-170604T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
746 AM CDT SUN JUN 4 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  East central Kay County in northern Oklahoma...

* Until 1045 AM CDT
  
* At 745 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Nearly three inches of rain 
  have already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  northeast Ponca City, Kildare and western Kaw Lake. 

Additional rainfall amounts of up to 1 to 2 inches are possible in 
the warned area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3675 9689 3673 9691 3668 9693 3669 9700
      3669 9702 3670 9703 3670 9704 3671 9707
      3685 9707 3685 9692

$$

03
2 follow-up statements
189 
WGUS74 KOUN 041418
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
918 AM CDT SUN JUN 4 2017

OKC071-041545-
/O.CON.KOUN.FF.W.0054.000000T0000Z-170604T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kay OK-
918 AM CDT SUN JUN 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
EAST CENTRAL KAY COUNTY...

At 913 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Nearly 4 inches of rain have fallen in the past 2 hours. Flash 
flooding is already occurring, and water has been reported over 
highway 77, north of the highway 11 junction near the railroad 
crossing. Dangerous flash flooding may also be occuring just west of 
Kaw Lake near Camp McFadden, along Silverdale Road, and Hartford 
Avenue. Move to higher ground now.

Some locations that will experience flooding include...
northeast Ponca City, Kildare and western Kaw Lake. 

Additional rainfall amounts near one inch will be possible over the 
next hour 5 miles southwest of Kaw City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3675 9689 3673 9691 3668 9693 3669 9700
      3669 9702 3670 9703 3670 9704 3671 9707
      3685 9707 3685 9692

$$

03
826 
WGUS54 KOUN 041540
FFWOUN
OKC071-041715-
/O.EXT.KOUN.FF.W.0054.000000T0000Z-170604T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1040 AM CDT SUN JUN 4 2017

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  East central Kay County in northern Oklahoma...

* Until 1215 PM CDT
  
* At 1031 AM CDT, emergency management officials reported dangerous 
  flash flooding is occuring. Flash Flooding was reported along 
  Enterprise Road between Hartford Avenue and Lake Road. If you live 
  near or close to just west of Kaw Lake near Camp McFadden be on 
  alert for dangerous flash flooding! Move to higher ground now.

* Some locations that will experience flooding include...
  northeast Ponca City, Kildare and western Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3675 9689 3673 9691 3668 9693 3669 9700
      3669 9702 3670 9703 3670 9704 3671 9707
      3685 9707 3685 9692

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:06 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 3:06 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
306 AM CDT Sun Jun 4 2017

.DISCUSSION...
Upper low will begin to ever so slowly translate south and
southeast by late today and tonight. Before this occurs will see
another day with showers and thunderstorms developing and drifting
slowly around the low. Remains difficult to determine best
locations for rain to develop, but better chances should shift
south through the day into tonight. Main impacts will again be
isolated heavy rainfall, with highest chances across southern half
of Oklahoma into north Texas this afternoon into this evening.

Some lingering precip chances across the south/southeast on
Monday, otherwise most of the area will be dry with warmer temps.
As we go through the upcoming week we get into a north/northwest
flow regime. Models are a bit more aggressive this morning with
the potential for high plains activity making daily runs at/into
mainly western portions of Oklahoma. Perhaps a bit stronger signal
for complex of storms affecting more of the area Thursday night
into Friday. Highs climbing back into the 90s across parts of the
area by next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  66  83  64 /  50  40  20   0
Hobart OK         80  64  85  64 /  50  30  20   0
Wichita Falls TX  82  66  84  66 /  60  40  20  10
Gage OK           79  61  84  61 /  30  10  10   0
Ponca City OK     80  64  86  63 /  50  30  10   0
Durant OK         83  68  83  66 /  60  50  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/30
Hazardous weather outlook, Jun 4, 5:12 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
512 AM CDT Sun Jun 4 2017

OKZ004>048-050>052-TXZ083>090-042115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
512 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will be a constant presence
across the region through today. Severe storms are not
anticipated. However, a few strong thunderstorms will be capable
of locally heavy rainfall and gusty winds.

.Heavy Rainfall/Flooding...
Isolated strong, slow moving, thunderstorms are possible through
today. These storms, combined with the impacts from the previous
days rainfall, may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Shower and thunderstorm chances will persist into Monday, but
begin to tapper off to the east and southeast through the day.
Shower and thunderstorm chances return for parts of the area
beginning Wednesday and continuing through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:58 PM CDTAreal Flood AdvisoryOUNKay, Noble2 hr
Jun 3, 8:47 PM CDTAreal Flood AdvisoryOUNCanadian118 min
Jun 4, 2:10 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Jun 4, 7:20 AM CDTAreal Flood AdvisoryOUNKay3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.